Skip to main content

Just posting this for FYI since as J-pouchers we are differently susceptible to antibiotics than other people so you know, if you ever get prescribed this drug to please talk to your doctor about risks, especially if your doctor is a general provider who has no background in J-pouches. It may still be fine for you, but it's worth considering anyway.

-----------------------

We had a water contamination issue (we're on a well in a rural area) and I got a mild UTI from it. I went to my GP who prescribed nitrofurantoin. I took one dose on Thursday at 2pm. Around 7pm that night my fingers on my right hand turned blue. After warming up my hand it 95% faded. I had called the pharmacy and poison control to get advice because I couldn't reach the GP and they said to stop taking it so I did. I had chills, nausea, food stopped tasting like anything, etc the last two nights before bed. Nausea in the AM both days. Last night I had a massive bowel movement in my sleep, in bed. My tailbone aches again like with pouchitis.

I'm off of Flagyl because I'm trying to get pregnant my GI specialist was adamant about not using that drug while trying to conceive. It was scary because Flagyl daily for years was the only thing that kept the pouchitis at bay. Amazingly, Visbiome 450 billion CFU/g packets 4x a day seemed to actually work and I was able to switch to it.

SO anyway...I've been taking a lot of the Visbiome to catch up because I thought that the nitrofurantoin had damaged the flora in my pouch. Hopefully this works. I've had 3 packets so far this morning and nothing has changed yet. I'm sure it takes time but it's still scary to me that I had control over things and this ONE mistake ruined it.

Macrobid supposedly only has a 60-min halflife in the body and it goes straight to the urine, hence why it's used for UTIs. But I'm suspicious if it actually worked this way in MY body because I'm still feeling the effects from it 2 days later. I read some pretty horrifying things online from patients having rare side effects from Macrobid. I wish I had read up on this myself before swallowing the pill but honestly -- i'm trying a new thing in life where I'm not "THAT" patient where I try to do the doctor's job for them. I also don't have medical training so when I read about things online I know I can't always put it into the proper context and sometimes I have freaked myself out for nothing.

But maybe I really do need to do some doctors' jobs for them. I'm REALLY REALLY angry, angrier by the minute, that my GP prescribed this drug to me without considering my history. I am going to change GPs over it. I think she sees me as a hypochondriac. I'm always getting the rare side effects from drugs and people don't often believe me. Even growing up my parents used to accuse me of faking my reactions to drugs because they thought I just wanted an excuse to stop taking meds. So this whole ordeal was very psychologically triggering to me on a number of levels. I am so upset that I feel like I had control over my health and then it slipped through my fingers because of one error.

(FYI wrote to my gastro doc about this, too. I'll try to keep this thread updated if anybody cares how it resolves)

Last edited by GinaPouchtastic
Original Post

Replies sorted oldest to newest

I think you always have the ability to regain control over your health.  I'm mad at your GP as well, but I have learned that western med docs are not trained to think holisitically.  They see the body, erroneously, as a sum of parts.  Western meds can be really helpful sometimes, but can be really harmful too.  I try to stay away from them as much as possible. 

Check out the directions on the visbiome because, at least in my memory, you might be taking a miniscule amount.  Also, probiotics may make symptoms worse for a short time before they're better.  Have you tried cranberry supplements for the UTI? 

My best pouch supplements are organic psyllium powder (not wafers, not metamucil or some other brand, only organic and plain-this helps slow down the digestion and doesn't add other toxic stuff like sugar) and probiotics in the form of food or supplements.  I like to vary the probiotics so I don't get some other weird type of overgrowth.  My pouch hates wheat and dairy.  If it's already mad, it doesn't like nightshades either, but if it's calm, it can handle a tomato here and a pepper there.  It gets mad at sugar and alcohol too.  It's a picky pouch. 

It's a rare western doc who can admit that you know more about your body than they do.  That really works against them in successfully negotiating people's health management.

Gina,

I can totally relate. For months I was on a drug for OAB, that was literally poisoning me.

I had such poor pouch function that GI could not figure out. I figured it out by stopping all meds and adding them back one at a time till I found the culprit.

for UTI I like cipro and bactrim, with the latter also treating my SIBO.

while I realize I am not a medical professional and they know way more than me, we pouchers must take control of all medicines going down our throats. For me personally, extended release meds wreak havoc on my pouch.

So far I seem a bit better. I had 20g worth of Metamucil plus 7 doses of visbiome and the tailbone pain subsided and the stool consistency is better. I am still have nauseabut only transient since I haven't actually puked.

Maybe this just takes time and it will be a slog.





I wanted to say something else though...

I'm not against "western" practices persay. I'm a scientist and so I hold many so called western things in high regard. I do reject medicine that doesn't make logical sense such as doctors not reading their damn notes about my case. That's all this is....incompetence. It has nothing to do with Western or not. My other docs...gi and obgyn are excellent.

I did used to be VERY into the holistic stuff .... Even went to ND school and saw non-western providers exclusively for ten years when I still had a colon. Most of them were misusing the scientific method to support an ideology. Ten years of doing than is likely what led to my UC spinning out of control for reasons too long to explain here. The j pouch surgery we have all had here is very science based and it is something I should have done much earlier in my life. The holistic folks taught me that surgery was barbaric and that a diet could cure me. I lost my whole young adult life because of that decision. My career never recovered and im now trying a last ditch effort to start a family at 41. We shall see if I get my wish.

Sorry for the rant but I feel like I need to keep telling my story wherever I can....whenever the western vs holistic, allopathic vs natural, or whatever variant of that dichotomy is brought up.

It's good medicine if it follows the methods of formal logic. Natural stuff CAN be in that category but I don't buy into that "well the reason the scientific method can't detect this thing but it's still true because I've seen or heard of it working for others and boo reductionism." If you can't test it, then I'm not willing to take the risk with it on my body. That's just where I've had to draw the line given that we can never have perfect knowledge of anything.

Gina, I hear that.  I have had the opposite experience; many years of unhelpful western management!  And I do think that eastern medicine works better for me, or at least I have had good practitioners. I did employ the services of holistic/naturopathic practitioners when I first had UC and their guidance did not help even a little.  It was all diet stuff, not eastern and not actually holistic.

It could be that I just haven't had awesome western practitioners to manage my guts.  I have health insurance through the state of Texas, so my options are limited.  But maybe I'll eventually stumble upon a good practitioner. 

This sound miserable, and I’m sorry you’re going through it. Is it possible that the contaminated water led to a GI infection (in addition to the UTI)? Is there anything known about Macrobid that makes it a particularly bad choice for J-pouchers, or was this just one of those unusual side-effects that we risk with every medication? I’m really not sure that the GP did anything wrong.

Add Reply

Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×
Link copied to your clipboard.
×